On Freud–Sobolev type orthogonal polynomials

  • Luis E. GarzaEmail author
  • Edmundo J. Huertas
  • Francisco Marcellán


In this contribution we deal with sequences of monic polynomials orthogonal with respect to the Freud Sobolev-type inner product
$$\begin{aligned} \left\langle p,q\right\rangle _{1}=\int _{\mathbb {R}}p(x)q(x)e^{-x^{4}}dx+M_{0}p(0)q(0)+M_{1}p^{\prime }(0)q^{\prime }(0), \end{aligned}$$
where pq are polynomials, \(M_{0}\) and \(M_{1}\) are nonnegative real numbers. Connection formulas between these polynomials and Freud polynomials are deduced and, as an application, an algorithm to compute their zeros is presented. The location of their zeros as well as their asymptotic behavior is studied. Finally, an electrostatic interpretation of them in terms of a logarithmic interaction in the presence of an external field is given.


Orthogonal polynomials Exponential weights Freud–Sobolev type orthogonal polynomials Zeros Interlacing Electrostatic interpretation 

Mathematics Subject Classification

Primary 33C45 Secondary 33C47 



We thank the anonymous referee for carefully reading the manuscript and for giving constructive comments, which substantially helped us to improve the quality of the paper. Part of this research was conducted while the first author was visiting the second author at the Universidad de Alcalá in early 2017, under the “GINER DE LOS RIOS” research program. Both authors wish to thank the Departamento de Física y Matemáticas de la Universidad de Alcalá for its support. The work of the three authors was partially supported by Dirección General de Investigación Científica y Técnica, Ministerio de Economía y Competitividad of Spain, under Grant MTM2015-65888-C4-2-P. The work of the first author was also supported by Conacyt’s Grant 287523.


  1. 1.
    Alfaro, M., Marcellán, F., Rezola, M.L., Ronveaux, A.: On orthogonal polynomials of Sobolev type: algebraic properties and zeros. SIAM J. Math. Anal. 23(3), 737–757 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Alfaro, M., Marcellán, F., Rezola, M.L., Ronveaux, A.: Sobolev type: the nondiagonal case. J. Approx. Theory 83, 266–287 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Arceo, A., Huertas, E.J., Marcellán, F.: On polynomials associated with an Uvarov modification of a quartic potential Freud-like weight. Appl. Math. Comput. 281, 102–120 (2016)MathSciNetGoogle Scholar
  4. 4.
    Bonan, S., Clark, D.: Estimates of the Hermite and Freud polynomials. J. Approx. Theory 63, 210–224 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bouali, M.: Sobolev Freud polynomials, arXiv:1502.06500 [math.CA] (2015)
  6. 6.
    Bracciali, C.F., Dimitrov, D.K., Sri Ranga, A.: Chain sequences and symmetric generalized orthogonal polynomials. J. Comput. Appl. Math. 143, 95–106 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Chihara, T.S.: An Introduction to Orthogonal Polynomials. Gordon and Breach, New York (1978)zbMATHGoogle Scholar
  8. 8.
    Clarkson, P.A., Jordaan, K., Kelil, A.: A generalized Freud weight. Stud. Appl. Math. 136, 288–320 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Clarkson, P.A., Jordaan, K.: Properties of generalized Freud polynomials. J. Approx. Theory 225, 148–175 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Dimitrov, D.K., Mello, M.V., Rafaeli, F.R.: Monotonicity of zeros of Jacobi–Sobolev type orthogonal polynomials. Appl. Numer. Math. 60, 263–276 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Duits, M., Kuijlaars, A.B.J.: Painlevé I asymptotics for orthogonal polynomials with respect to a varying quartic weight. Nonlinearity 19(10), 2211–2245 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Filipuk, G., Van Asche, W., Zhang, L.: The recurrence coefficients of semi-classical Laguerre polynomials and the fourth Painlevé equation. J. Phys. A Math. Theor. 45, 205201 (2012)CrossRefzbMATHGoogle Scholar
  13. 13.
    Garrido, A., Arvesú, J., Marcellán, F.: An electrostatic interpretation of the zeros of the Freud-type orthogonal polynomials. Electron. Trans. Numer. Anal. 19, 37–47 (2005)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Ismail, M.E.H.: Classical and Quantum Orthogonal Polynomials in One Variable, Encyclopedia of Mathematics and its Applications, vol. 98. Cambridge University Press, Cambridge (2005)CrossRefGoogle Scholar
  15. 15.
    Lew, J.S., Quarles Jr., D.A.: Nonnegative solutions of a nonlinear recurrence. J. Approx. Theory 38, 357–379 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Marcellán, F., Pérez, T.E., Piñar, M.A.: On zeros of Sobolev-type orthogonal polynomials. Rend. Mat. Appl. 12(7), 455–473 (1992)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Marcellán, F., Martínez-Finkelshtein, A., Mart ínez-González, P.: Electrostatic models for zeros of polynomials: old, new, and some open problems. J. Comput. Appl. Math. 207(2), 258–272 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Maroni, P.: Une théorie algébrique des polynômes orthogonaux. Application aux polynômes orthogonaux semi-classiques. In: Brezinski, C., et al. (eds.) Orthogonal Polynomials and Their Applications. Annals. Comput. Appl. Math. vol. 9, pp. 95–130. Baltzer, Basel (1991)Google Scholar
  19. 19.
    Nevai, P.: Orthogonal polynomials associated with \( \exp (-x^{4})\) in second edmonton conference on approximation theory. Can. Math. Soc. Conf. Proc. 3, 263–285 (1983)Google Scholar
  20. 20.
    Nevai, P.: Asymptotics for orthogonal polynomials associated with \(\exp (-x^{4})\). SIAM J. Math. Anal. 15, 1177–1187 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Shohat, J.: A differential equation for orthogonal polynomials. Duke Math. J. 5, 401–417 (1939)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Szegő, G.: Orthogonal Polynomials, 4th ed., Amer. Math. Soc. Colloq. Publ. Series, vol. 23, Amer. Math. Soc., Providence, RI (1975)Google Scholar
  23. 23.
    Van Assche, W.: Discrete Painlevé equations for recurrence coefficients of orthogonal polynomials. In: Elaydi, S., et al. (eds.) Difference Equations, Special Functions and Orthogonal Polynomials, pp. 687–725. World Scientific, Singapore (2007)CrossRefGoogle Scholar
  24. 24.
    Zhedanov, A.: Rational spectral transformations and orthogonal polynomials. J. Comput. Appl. Math. 85, 67–83 (1997)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© African Mathematical Union and Springer-Verlag GmbH Deutschland, ein Teil von Springer Nature 2019

Authors and Affiliations

  1. 1.Facultad de CienciasUniversidad de ColimaColimaMexico
  2. 2.Departamento de Física y MatemáticasUniversidad de AlcaláMadridSpain
  3. 3.Departamento de MatemáticasUniversidad Carlos III de MadridMadridSpain
  4. 4.Instituto de Ciencias Matemáticas (ICMAT)MadridSpain

Personalised recommendations